Alert archive / Texas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 90, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 5, 2008, 11:38 PM CDT for Frio County, Zavala County, Texas. It was in force for 67 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 5, 2008, 11:38 PM CDT (04:38 UTC)
- Expired
- May 6, 2008, 12:45 AM CDT
- In force
- 67 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
Counties Frio County, TX, Zavala County, TX
The radar
The Laughlin AFB radar (KDFX), 99 km from the middle of the area, began a volume at 04:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 12:04 AM CDT | TSTM WND DMG | 1 Ese Frio Town, TX | THE FOREMAN AT THE ROCKHOUSE RANCH ALONG FM 140 REPORTED LARGE TREE BRANCHES DOWN AND A TREE SNAPPED IN HALF. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 4.6 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2366 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 1095 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 5.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KEWX 060438 SVREWX TXC163-507-060545- /O.NEW.KEWX.SV.W.0090.080506T0438Z-080506T0545Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1138 PM CDT MON MAY 5 2008 THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN FRIO COUNTY... EXTREME NORTHEASTERN ZAVALA COUNTY... * UNTIL 1245 AM CDT. * AT 1135 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR FRIO TOWN...OR 16 MILES EAST OF BATESVILLE. THIS STORM WAS NEARLY STATIONARY. * THE SEVERE THUNDERSTORM WILL BE NEAR... FRIO TOWN BY 1245 AM CDT... LAT...LON 2909 9923 2892 9917 2888 9944 2908 9946 TIME...MOT...LOC 0438Z 211DEG 1KT 2900 9935 $$
3 follow-up statements
000 WWUS54 KEWX 060456 SVSEWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1155 PM CDT MON MAY 5 2008 TXC163-507-060545- /O.CON.KEWX.SV.W.0090.000000T0000Z-080506T0545Z/ FRIO TX-ZAVALA TX- 1155 PM CDT MON MAY 5 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT FOR EXTREME NORTHEASTERN ZAVALA AND NORTHWESTERN FRIO COUNTIES... AT 1152 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR FRIO TOWN...OR 15 MILES NORTHWEST OF PEARSALL...MOVING SOUTHEAST AT 5 MPH. THE SEVERE THUNDERSTORM WILL MOVE SOUTHEAST ALONG HIGHWAY 140. LAT...LON 2909 9923 2892 9917 2888 9944 2908 9946 TIME...MOT...LOC 0455Z 295DEG 4KT 2899 9931 $$
000 WWUS54 KEWX 060516 SVSEWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1216 AM CDT TUE MAY 6 2008 TXC163-507-060545- /O.CON.KEWX.SV.W.0090.000000T0000Z-080506T0545Z/ FRIO TX-ZAVALA TX- 1216 AM CDT TUE MAY 6 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT FOR EXTREME NORTHEASTERN ZAVALA AND NORTHWESTERN FRIO COUNTIES... AT 1213 AM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR FRIO TOWN...OR 14 MILES NORTHWEST OF PEARSALL...MOVING SOUTHEAST AT 5 MPH. THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. IT WILL IMPACT FM 140 IN THE FRIO TOWN AREA. LAT...LON 2909 9923 2892 9917 2888 9944 2908 9946 TIME...MOT...LOC 0516Z 295DEG 4KT 2898 9929 $$
000 WWUS54 KEWX 060538 SVSEWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1237 AM CDT TUE MAY 6 2008 TXC163-507-060547- /O.EXP.KEWX.SV.W.0090.000000T0000Z-080506T0545Z/ FRIO TX-ZAVALA TX- 1237 AM CDT TUE MAY 6 2008 ...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTHEASTERN ZAVALA AND NORTHWESTERN FRIO COUNTIES WILL EXPIRE AT 1245 AM CDT... AT 1235 PM CDT...THE THUNDERSTORM NEAR FRIO TOWN HAD WEAKENED BELOW SEVERE LEVELS. AS A RESULT...THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE. SMALL HAIL IS STILL POSSIBLE WITH THIS STORM THROUGH 1245 AM CDT. LAT...LON 2909 9923 2892 9917 2888 9944 2908 9946 TIME...MOT...LOC 0537Z 295DEG 4KT 2897 9926 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 9:04 PM CDT, 2 hours 34 minutes earlier.
Area forecast discussion, May 5, 9:04 PM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 904 PM CDT MON MAY 5 2008 .UPDATE... AREA RADARS SHOW ISOLATED TO WIDELY SCATTERED SHOWERS ACROSS SOUTH CENTRAL TEXAS WITH ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS OF MEXICO TO NORTHWEST OF THE BIG BEND OVER FAR WESTERN TEXAS. 18Z MODELS CONTINUE TO SUGGEST THAT THE SHOWERS AND THUNDERSTORMS WILL MOVE OFF THE MOUNTAINS AND MOVE EAST ACROSS SOUTH CENTRAL TEXAS LATE THIS EVENING AND DURING THE OVERNIGHT HOURS AS AN MCS. THIS SEEMS REASONABLE GIVEN LOW LEVEL JET AND INFLOW WITH FAVORED TRACK BEING SOUTH OF HIGHWAY 90. HAVE REMOVED THUNDER MENTION ACROSS EASTERN AREAS FOR THIS EVENING DUE TO THE LOSS OF INSTABILITY AND INCREASED CAPPING. TEMPERATURES AND DEWPOINTS ARE RUNNING SLIGHTLY COOLER ACROSS NORTHEASTERN AREAS THAN EARLIER GRIDS INDICATED AND HAVE GONE A LITTLE COOLER FOR TONIGHT INTO TUESDAY MORNING THERE. OTHERWISE, REMAINDER OF FORECAST ON TRACK AS 18Z MODELS MAINTAINED PREVIOUS REASONING. && .FIRE WEATHER... CRITICAL FIRE WEATHER CONDITIONS MAY BE MET WEDNESDAY AFTERNOON ACROSS THE WESTERN HILL COUNTRY TO RIO GRANDE PLAINS. RELATIVE HUMIDITIES OF 10 TO 20 PERCENT AND WESTERLY WINDS OF 20 TO 30 MPH CAN BE EXPECTED. HOWEVER, RAIN FALLING TONIGHT THROUGH TUESDAY NIGHT MAY LESSEN THIS. && .PREV DISCUSSION... /ISSUED 628 PM CDT MON MAY 5 2008/ AVIATION... VARYING CEILINGS FROM MVFR TO VFR WILL BECOME UNIFORM AT MVFR LEVELS BY 05Z. ISOLATED SHOWERS WILL STREAM NORTH ACROSS SOUTH CENTRAL TEXAS WHILE A BROKEN LINE OF THUNDERSTORMS OVER MEXICO MOVES EAST...REACHING KDRT AROUND 02Z. SHOWER ACTIVITY WILL BE ON THE INCREASE OVERNIGHT RESULTING IN IFR CEILINGS BY 07Z WITH MVFR VSBY IN RAIN SHOWERS AND FOG. CEILINGS WILL LIFT TO MVFR LEVELS BY 16Z, THEN VFR LEVEL BY 21Z. WINDS WILL REMAIN SELY AT 10 TO 15 KTS OVERNIGHT, BECOMING GUSTY TO 25 KTS AFTER 20Z. PREV DISCUSSION... /ISSUED 333 PM CDT MON MAY 5 2008/ DISCUSSION... SCATTERED LIGHT SHOWERS ARE SLOWLY BEGINNING TO DEVELOP ALONG THE COASTAL PLAINS AND ARE POPPING UP ACROSS THE EASTERN HALF OF SOUTH CENTRAL TEXAS. THIS ACTIVITY WILL INCREASE IN AREAL COVERAGE AND INTENSITY DURING THE EVENING AND INTO THE OVERNIGHT HOURS. GFS AND ECMWF GUIDANCE ARE STILL INDICATING THE DEVELOPMENT OF AN MCS OVERNIGHT ACROSS THE RIO GRANDE PLAINS. WHILE AVERAGE ACCUMULATIONS WILL GENERALLY BE ABOUT ONE QUARTER TO ONE HALF OF AN INCH...SOME AREAS WILL SEE LOCALLY HEAVY RAINFALL...WITH AMOUNTS OF 1-3 INCHES POSSIBLE BEFORE SUNRISE. RAIN CHANCES WILL DROP OFF DRAMATICALLY TUESDAY MORNING AS DRIER AIR PUSHES INTO THE REGION. THE UPPER LOW TO THE WEST IS NOW EXPECTED TO TRACK A LITTLE FURTHER TO THE SOUTH THAN PREVIOUSLY ANTICIPATED. CURRENT GUIDANCE PUSHES THE LOW ACROSS WEST TEXAS AND INTO THE RED RIVER VALLEY ON WEDNESDAY. ANOTHER ROUND OF CONVECTIVE ACTIVITY IS EXPECTED OVERNIGHT TUESDAY AND INTO WEDNESDAY AS THE DRYLINE CREEPS IN FROM THE WEST AHEAD OF THE LOW. MODERATE SE FLOW IN THE BL ON TUESDAY WILL AID IN SOME MOISTURE RECOVERY. THE BEST CHANCE FOR RAIN WILL BE ACROSS THE WESTERN HILL COUNTRY AND ALONG THE EDWARDS PLATEAU LATE TUESDAY...THEN SHIFTING TO THE NORTHEASTERN COUNTIES BY WEDNESDAY MORNING. SOME OF THE STORMS WHICH DEVELOP LATE TUESDAY/EARLY WEDNESDAY COULD BECOME SEVERE. SLIGHT CHANCES FOR RAIN WILL CONTINUE INTO WEDNESDAY AFTERNOON ACROSS EASTERN SOUTH CENTRAL TEXAS AS THE UPPER LOW PROGRESSES INTO THE SOUTHERN GREAT PLAINS. WARM CONDITIONS ARE IN STORE FOR THE END OF THE WORKWEEK AS WINDS SHIFT TO THE SOUTHWEST LATE WEDNESDAY AND INTO THURSDAY IN THE WAKE OF THE PASSAGE OF THE LOW. THE WARM AND VERY DRY AIR WILL EASILY PUSH TEMPERATURES INTO THE MID-90S ACROSS THE METRO AREAS AND UPWARDS OF THE CENTURY MARK ALONG THE RIO GRANDE PLAINS AND IN THE VALLEY. WINDS WILL RETURN TO THE SOUTHEAST LATE THURSDAY...BUT GULF MOISTURE WILL BE TOO LIMITED FOR ANYTHING OTHER THAN AN INCREASE IN CLOUDS. ZONAL FLOW ALOFT WILL KEEP TEMPERATURES (BOTH MAX AND MIN) ABOUT 10 DEGREES ABOVE MID-MAY NORMALS THROUGH THE WEEKEND...BUT NO NEW RECORDS ARE EXPECTED. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 68 84 69 83 64 / 40 20 30 40 10 AUSTIN BERGSTROM INTL AIRPORT 67 85 69 84 64 / 40 20 30 40 10 DEL RIO INTL AIRPORT 72 90 69 96 66 / 50 10 40 - - SAN ANTONIO INTL AIRPORT 68 84 70 86 65 / 50 20 30 20 - && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && 04/06
Hazardous weather outlook, May 5, 5:49 AM CDT, 17 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 549 AM CDT MON MAY 5 2008 TXZ171>173-183>194-202>209-217>225-228-061100- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 549 AM CDT MON MAY 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT... LOCALLY HEAVY RAINFALL AMOUNTS OF ONE TO THREE INCHES ARE POSSIBLE TODAY AND TONIGHT WITH SHOWERS AND THUNDERSTORMS. THE POTENTIAL FOR LOCALLY HEAVY RAINFALL WILL BE GREATEST TONIGHT ALONG THE RIO GRANDE VALLEY AND OVER THE RIO GRANDE PLAINS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... SEVERE THUNDERSTORMS ARE POSSIBLE LATE TUESDAY AFTERNOON ACROSS VAL VERDE COUNTY. THE POTENTIAL FOR SEVERE THUNDERSTORMS WILL EXPAND EAST AND SOUTH TUESDAY EVENING INTO THE WESTERN HILL COUNTRY... INCLUDING KINNEY AND UVALDE COUNTIES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED...ESPECIALLY LATE TUESDAY WITH THE THREAT OF SEVERE THUNDERSTORMS ON THE RISE.
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 10:58 PM CDT | Areal Flood Advisory | EWX | Frio, Medina, Uvalde, Zavala | 2 hr |
| May 5, 11:38 PM CDT | Flash Flood Warning | EWX | Frio, Zavala | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.